Skip to main content Accessibility help
×
Home

Irreducibility of polynomials over global fields is diophantine

  • Philip Dittmann (a1)

Abstract

Given a global field $K$ and a positive integer $n$ , we present a diophantine criterion for a polynomial in one variable of degree $n$ over $K$ not to have a root in $K$ . This strengthens a result by Colliot-Thélène and Van Geel [Compositio Math. 151 (2015), 1965–1980] stating that the set of non- $n$ th powers in a number field $K$ is diophantine. We also deduce a diophantine criterion for a polynomial over $K$ of given degree in a given number of variables to be irreducible. Our approach is based on a generalisation of the quaternion method used by Poonen and Koenigsmann for first-order definitions of $\mathbb{Z}$ in $\mathbb{Q}$ .

Copyright

References

Hide All
[Coh05] Cohen, S. D., Explicit theorems on generator polynomials , Finite Fields Appl. (2005), 337357.
[CVG15] Colliot-Thélène, J.-L. and Van Geel, J., Le complémentaire des puissances n-ièmes dans un corps de nombres est un ensemble diophantien , Compositio Math. 151 (2015), 19651980.
[Eis05] Eisenträger, K., Integrality at a prime for global fields and the perfect closure of global fields of characteristic p > 2 , J. Number Theory 114 (2005), 170181.
[EM16] Eisenträger, K. and Morrison, T., Universally and existentially definable subsets of global fields, Math Res. Lett. (2017), to appear. Preprint (2016), arXiv:1609.09787 [math.NT].
[FKS81] Fein, B., Kantor, W. M. and Schacher, M., Relative Brauer groups II , J. Reine Angew. Math. 328 (1981), 3957.
[GS06] Gille, P. and Szamuely, T., Central simple algebras and Galois cohomology (Cambridge University Press, Cambridge, 2006).
[Hod97] Hodges, W., A shorter model theory (Cambridge University Press, Cambridge, 1997).
[Jac96] Jacobson, N., Finite-dimensional division algebras over fields (Springer, Berlin, 1996).
[Jac09] Jacobson, N., Basic algebra II, second edn (Dover Publications, Mineola, NY, 2009).
[Koe16] Koenigsmann, J., Defining ℤ in ℚ , Ann. of Math. (2) 183 (2016), 7393.
[Lan70] Lang, S., Algebraic number theory (Addison-Wesley, Reading, MA; London, 1970).
[NSW08] Neukirch, J., Schmidt, A. and Wingberg, K., Cohomology of number fields, second edition (Springer, Berlin, Heidelberg, 2008).
[Par13] Park, J., A universal first order formula defining the ring of integers in a number field , Math. Res. Lett. 20 (2013), 961980.
[Poo09] Poonen, B., Characterizing integers among rational numbers with a universal-existential formula , Amer. J. Math. 131 (2009), 675682.
[Ros02] Rosen, M., Number theory in function fields (Springer, New York, London, 2002).
[Shl94] Shlapentokh, A., Diophantine classes of holomorphy rings of global fields , J. Algebra 169 (1994), 139175.
MathJax
MathJax is a JavaScript display engine for mathematics. For more information see http://www.mathjax.org.

Keywords

MSC classification

Irreducibility of polynomials over global fields is diophantine

  • Philip Dittmann (a1)

Metrics

Altmetric attention score

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed